Editor’s note: May 6-12 is Neuropathy Awareness Week. Peripheral neuropathy is a common issue pancreatic cancer patients face. Here, we share tips for managing it.

Certain chemotherapy medications can cause peripheral neuropathy, which causes damage to the peripheral nerves. Symptoms include numbness and tingling or burning in the hands and/or feet, numbness around the mouth, loss of sensation to touch, and even constipation. Neuropathy can cause poor balance as well as decreased hand function. Sometimes neuropathy can also affect other areas of the body.

Be sure to keep your doctor informed of any side effects of your treatment, including neuropathy – the doctor can only make changes in treatment or treat side effects if he or she is aware of them.

Below are tips from Patient Central that can help patients manage peripheral neuropathy, although it’s important to note that treatment varies, depending on the cause and the severity of symptoms.

  • Wear cotton socks or gloves and avoid tight-fitting shoes
  • Avoid hot or cold temperatures, as extreme temperature changes may worsen symptoms
  • Ask your doctor if pain medications, antidepressants, anti-seizure or other treatments are appropriate – for mild neuropathic pain, over-the-counter medications may be recommended
  • Physical or occupational therapy, acupuncture, massage or relaxation therapy may relieve symptoms

After treatment, the symptoms caused by peripheral neuropathy may diminish or disappear completely, but it can take several months.

Seeing healthcare professionals who focus on symptom management and supportive (palliative) care improves outcomes and is critical for your quality of life. The Pancreatic Cancer Action Network strongly recommends that symptom management and supportive (palliative) care should be provided early in your diagnosis as well as during and after treatment.

For more information about pancreatic cancer treatment side effects and supportive care, or to get a free booklet on the subject, contact Patient Central.